Home » Frequently asked Questions on Health » Why does my son have recurrent seizures and fits?

Why does my son have recurrent seizures and fits?

Q: My son had fits on the third day of his life for which he was given gardinal 2 ml daily once for a month. After a month, we stopped the medicine. At the fourth month he was able to hold is head properly and at the end of fifth month he started rolling over. At this point, he started having jerks and seizures again. My son now lacks head control and his vision has also deteriorated. On the recommendation of a neurologist, we are giving him Epilex (2.5 ml) twice daily and Lonazep half tablet once daily. We also take him for physiotherapy sessions. My concern is will he overcome his disability ever? How long has the treatment to be continued? Will stopping the medicine result in recurrence of fits?

A:It is important to know whether the birth of the child was normal, or was it complicated? What was the cause of fits on Day 3 of life. The regression in milestones after the onset of jerks is of concern. This generally happens in a condition called "Infantile Spasms", which is a severe epileptic disorder of infancy, in which the child starts having jerks, generally on getting up from sleep or before going to sleep. The jerks tend to come in clusters in which the child may drop his head forward or the whole body may jerk and bend forward or backward. The child may cry or become irritable; rarely he may smile after the jerk. The EEG is fairly diagnostic. A detailed neurological and developmental assessment of the child is mandatory, and an MRI brain is a must to see for structural defects. The medicines used by your neurologist are correct. He will increase the dose or add other medicines if his jerks are uncontrolled (you must maintain a record of the jerks daily). In the end, my suspicion is of Symptomatic Infantile Spasms in your child, and I would consider starting the child on steroids (ACTH injection or oral steroids) at the earliest if my suspicion is right. This is the treatment of choice. I found good results with ACTH imported from USA, and not so good with the Indian preparations. Oral steroids are almost as good and easy to administer. During steroid therapy, watch for infection; check BP once a week, and do not give vaccinations till the steroid course is over.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------